Alert archive / Kansas / High Wind Warnings in 2019
High Wind Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Sep 19, 2019, 8:20 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 19, 2019, 8:20 PM CDT (01:20 UTC)
- Expired
- Sep 19, 2019, 9:12 PM CDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 23 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 8:20 PM CDT | NON-TSTM WND GST 70 | 1 Nne Goodland, KS | ASOS STATION KGLD GOODLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3612 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
630 WWUS73 KGLD 200120 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 720 PM MDT Thu Sep 19 2019 KSZ001-013-200300- /O.NEW.KGLD.HW.W.0003.190920T0120Z-190920T0300Z/ Cheyenne-Sherman- Including the cities of St. Francis, Bird City, and Goodland 720 PM MDT Thu Sep 19 2019 /820 PM CDT Thu Sep 19 2019/ ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... The National Weather Service in Goodland has issued a High Wind Warning, which is in effect until 9 PM MDT /10 PM CDT/ this evening. * Peak Winds...70 mph * Timing/Duration...through 9 PM MDT or 10 pm CDT * Other Impacts...Areas of blowing dirt may reduce visibilities and create hazardous driving conditions PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$
1 follow-up statement
181 WWUS73 KGLD 200212 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 812 PM MDT Thu Sep 19 2019 KSZ001-013-200315- /O.CAN.KGLD.HW.W.0003.000000T0000Z-190920T0300Z/ Cheyenne-Sherman- Including the cities of St. Francis, Bird City, and Goodland 812 PM MDT Thu Sep 19 2019 /912 PM CDT Thu Sep 19 2019/ ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Goodland has cancelled the High Wind Warning. The strong winds which prompted the warning have weakened and moved out of the warned area. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Sep 19, 7:15 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Sep 19, 7:15 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Goodland KS 615 PM MDT Thu Sep 19 2019 .UPDATE... Issued at 615 PM MDT Thu Sep 19 2019 Have updated forecast to add in increased gusts and blowing dust from thunderstorm outflow. Areas seeing winds 45-55 mph and reduced visibilities from dust. && .SHORT TERM...(This evening through Friday) Issued at 219 PM MDT Thu Sep 19 2019 As of 2 PM MT, convective initiation had begun to develop southeast of our CWA in PUB area, along the front. Expecting these storms to continue to develop and move north northeast into our area. Looking aloft we can see a deep upper-level trough to our west, and this afternoon, a shortwave is expected to push across the area. The addition of a shortwave moving through the area, will also aid in generating lift. Main concern for today will be flash flooding in the later evening / overnight hours, with lesser chances of strong winds to 60 mph and large hail up to an inch earlier this afternoon. High PWATs and training thunderstorms will help aid in generating moderate to heavy rainfall for most of our central CWA. Storms are expected to relax and die off after sunset as convective inhibition increases with the loss of the daytime heating, more stratiform like precipitation will develop. Winds will increase across the area as a low-level jet surges from the southwest bringing in LLWS concerns for our aviation partners. Second round of convection will hit our area Friday afternoon, but the extend of convection will be determined by today's storms. Depending how overworked the atmosphere is from today, will aid in determining how much instability we will have tomorrow. Confidence is low to medium on exact location and timing. Flash flooding threats will decrease Friday, but we will have better chances of large hail, up to 2 inches, severe winds up to 70 mph, and an isolated tornado or two. Today and tomorrow's highs will be in the mid to upper 80s, with overnight lows in the mid 50s the upper 60s. .LONG TERM...(Saturday through Thursday) Issued at 258 PM MDT Thu Sep 19 2019 A trough axis extends from the northern Plains southwest into the southwestern U.S. Saturday. The axis crosses the Tri-State region Saturday night into Sunday morning. A ridge moves over the central U.S. Monday night as a trough moves over the Intermountain West. The trough moves into the central U.S. Monday into Tuesday. Strong opposing high and low pressure create northwest flow directly into the central Plains region Tuesday night through Wednesday. A weak ridge moves across the central U.S. Thursday as another trough forms over the northwestern U.S. By Saturday morning, a cold front traverses across the Tri-State region. High pressure moves in behind the front Saturday night. Leeside troughing sets up along the Front Range Sunday night into Monday morning. Another frontal boundary is expected to make its' way into the northern portions of the CWA by Wednesday before stalling along the Kansas/Nebraska border. The extended forecast period looks pretty dry with the exception of Saturday and Monday night. High temperatures are expected to range from the mid-70s to 80s with lows in the mid-40s to low 60s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 541 PM MDT Thu Sep 19 2019 For both taf sites...mainly VFR conditions with a mix of scattered low/mid clouds. VCTS for KGLD thru 06z Friday. VCTS for KMCK thru 06z Friday and again 10z-15z. This may decrease conditions to MVFR at times. Winds for KGLD...S 15-30kts. LLWS 06z-12z 190@45kts. Winds for KMCK...S 20-30kts thru 06z...then SSE 10-15kts. By 10z SSE 10-15kts with gusts to 25kts after 15z. LLWS 06z-10z 190@40kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...EV LONG TERM...NEWMAN AVIATION...JN
Hazardous weather outlook, Sep 19, 12:56 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1156 AM MDT Thu Sep 19 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201800- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1156 AM MDT Thu Sep 19 2019 /1256 PM CDT Thu Sep 19 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are expected along and east of the Colorado border this afternoon and tonight. At this time, the main threats will be locally heavy rainfall, with a lesser chance of large hail up to an inch and gusty winds to 60 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Friday afternoon through the overnight hours, severe thunderstorms are possible. Threats include large hail up to 2 inches, damaging winds up to 70 mph, isolated tornado or two, and locally heavy rainfall that could produce flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Sep 19, 6:50 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
550 PM MDT Thu Sep 19 2019
KSZ001-002-013-014-028-029-200015-
Rawlins KS-Gove KS-Thomas KS-Logan KS-Sherman KS-Cheyenne KS-
550 PM MDT Thu Sep 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE AND THOMAS
COUNTIES IN NORTHWESTERN KANSAS...CENTRAL LOGAN COUNTY IN WEST
CENTRAL KANSAS...SOUTHWESTERN RAWLINS...SHERMAN COUNTIES IN
NORTHWESTERN KANSAS AND NORTHWESTERN GOVE COUNTIES IN WEST CENTRAL
KANSAS UNTIL 615 PM MDT/715 PM CDT/...
At 550 PM MDT/650 PM CDT/, thunderstorm outflow was located along a
line extending from near Goodland to 9 miles north of Winona to 6
miles southeast of Russell Springs. Movement was northeast at 45 mph.
Winds in excess of 40 mph and significantly reduced visibility due to
blowing dust are possible.
Locations impacted include...
Colby, Goodland, Oakley, Brewster, Ruleton, Levant and Winona.
This includes Interstate 70 in Kansas between mile markers 9 and 78.
LAT...LON 3904 10131 3911 10148 3914 10148 3913 10153
3929 10190 3972 10173 3944 10090 3888 10067
3872 10110
TIME...MOT...LOC 2350Z 215DEG 39KT 3937 10174 3919 10119 3886 10107
LockhartLocal storm report, Sep 19, 6:54 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT THU SEP 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 9 SSE SHARON SPRINGS 38.77N 101.68W
09/19/2019 M59 MPH WALLACE KS MESONET
MESONET STATION CW6099 SHARON SPRINGS.
&&
JRPLocal storm report, Sep 19, 6:59 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT THU SEP 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 9 SSE SHARON SPRINGS 38.77N 101.68W
09/19/2019 M59 MPH WALLACE KS MESONET
MAI FARMS MESONET STATION MA3.
&&
JRPSpecial weather statement, Sep 19, 7:14 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
614 PM MDT Thu Sep 19 2019
KSZ001>003-013>015-028-029-NEZ079-080-200045-
Rawlins KS-Gove KS-Sheridan KS-Decatur KS-Thomas KS-Logan KS-
Sherman KS-Cheyenne KS-Hitchcock NE-Dundy NE-
614 PM MDT Thu Sep 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND THOMAS COUNTIES IN
NORTHWESTERN KANSAS...NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL
KANSAS...WESTERN SHERIDAN...RAWLINS...SOUTHWESTERN DECATUR AND
NORTHERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS...NORTHWESTERN GOVE
COUNTY IN WEST CENTRAL KANSAS...SOUTHWESTERN HITCHCOCK AND SOUTHERN
DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 645 PM MDT/745 PM
CDT/...
At 614 PM MDT/714 PM CDT/, thunderstorm outflow was located along a
line extending from 12 miles southwest of St. Francis to 8 miles
south of Bird City to 4 miles northwest of Colby to near Oakley.
Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Colby, Oakley, St. Francis, Hoxie, Atwood, Benkelman and Grainfield.
This includes Interstate 70 in Kansas between mile markers 40 and
102.
LAT...LON 3989 10068 3906 10030 3886 10087 3929 10117
3946 10153 3951 10199 4006 10197 4007 10114
TIME...MOT...LOC 0014Z 210DEG 44KT 3961 10189 3963 10149 3945 10108
3910 10088
LockhartSpecial weather statement, Sep 19, 7:36 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Goodland KS 736 PM CDT Thu Sep 19 2019 KSZ042-200100- Wichita KS- 736 PM CDT Thu Sep 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WICHITA COUNTY UNTIL 800 PM CDT... At 736 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Leoti, moving north at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Leoti and Selkirk. LAT...LON 3832 10157 3868 10156 3867 10116 3830 10129 TIME...MOT...LOC 0036Z 191DEG 23KT 3840 10150 Lockhart
Special weather statement, Sep 19, 7:47 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Goodland KS 747 PM CDT Thu Sep 19 2019 KSZ002-014-200115- Rawlins KS-Thomas KS- 747 PM CDT Thu Sep 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND SOUTHEASTERN RAWLINS COUNTIES UNTIL 815 PM CDT... At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near Colby, moving north at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colby, Gem and Halford. This includes Interstate 70 in Kansas between mile markers 48 and 61. LAT...LON 3928 10085 3932 10118 3970 10121 3966 10074 TIME...MOT...LOC 0047Z 191DEG 23KT 3939 10099 Lockhart
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:14 PM CDT | Special Weather Statement | GLD | Cheyenne, Rawlins, Sheridan, Thomas | 31 min |
| Sep 19, 7:36 PM CDT | Special Weather Statement | GLD | Wichita | 24 min |
| Sep 19, 7:47 PM CDT | Special Weather Statement | GLD | Thomas | 28 min |
| Sep 19, 9:10 PM CDT | Special Weather Statement | GLD | Gove | 35 min |
| Sep 20, 5:32 AM CDT | Special Weather Statement | GLD | Sherman, Wallace | 28 min |
Nearby
High Wind Warnings in Kansas, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.